We recently encountered a drug name confusion with an even higher potential for acutely catastrophic effects than the commonly cited Levoxine-Lanoxin confusion.1 A 60-year-old woman with atrial fibrillation (heart rate, 140-160/min) suffered a non–Q wave myocardial infarction in the intensive care unit (ICU) following emergency surgery for a superior mesenteric artery embolism. Attempts to induce sinus rhythm to improve her cardiac function failed despite the administration of intravenous procainamide hydrochloride and 2 attempts at electrocardioversion. Since the patient was taking nothing by mouth, a cardiology consultant prescribed intravenous amiodarone. Because the patient was not in the cardiac ICU, the nursing staff had no experience with amiodarone. They were, however, very familiar with amrinone, which was ward stock in their unit. Therefore, it was assumed that the physician's order read amrinone. Approximately 250 mg of amrinone was administered during the 4 hours before the pharmacy received the prescription and detected the medication error. The patient suffered from chest pain and tachycardia, but no permanent adverse effects were detected.
Pollak PT, Pierce S, Cooke C. Amrinone and Amiodarone: Serious Confusion in the Intravenous Line. Arch Intern Med. 1998;158(2):193–194. doi:https://doi.org/
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: